Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Hastings, NE

April 15, 2017Osborne County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 15, 2017, 7:29 PM CDT for Osborne County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 7:29 PM CDT (00:29 UTC)
Expired
Apr 15, 2017, 7:46 PM CDT
In force
17 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:33 PM CDTHAIL 1.7512 E Natoma, KSPUBLIC REPORTS HAIL UP TO GOLF BALL SIZE (MOST WAS SMALLER). TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KGID 160029
SVRGID
KSC141-160100-
/O.NEW.KGID.SV.W.0035.170416T0029Z-170416T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
729 PM CDT SAT APR 15 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Osborne County in north central Kansas...

* Until 800 PM CDT

* At 728 PM CDT, a severe thunderstorm was located 8 miles east of
  Natoma, or 22 miles north of Russell, moving southeast at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  southern Osborne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3921 9895 3932 9887 3919 9849 3913 9849
      3913 9895
TIME...MOT...LOC 0028Z 303DEG 17KT 3921 9886 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rossi
1 follow-up statement
363 
WWUS53 KGID 160046
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
746 PM CDT SAT APR 15 2017

KSC141-160056-
/O.CAN.KGID.SV.W.0035.000000T0000Z-170416T0100Z/
Osborne KS-
746 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSBORNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3921 9895 3932 9887 3919 9849 3913 9849
      3913 9895
TIME...MOT...LOC 0045Z 303DEG 17KT 3916 9877 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:40 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 15, 6:40 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
640 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 319 PM CDT Sat Apr 15 2017

The cold frontal boundary was advancing southeast across our cwa this
afternoon, and was located from KOLU to KHLC at 20Z. Convergence
along the frontal boundary will bring the potential for scattered
thunderstorms primarily across our far southeast zones into the
evening, however short term models suggest the potential for
elevated convection behind the boundary during the evening across
portions of south central Nebraska also. Strong to severe storm
may occur with decent instability progged through the evening.

Conditions dry out pretty quickly tonight as dry air advects in
behind the front and surface dewpoints drop to the 40s and 30s.
High pressure settles in overnight and temperatures will be
noticeably cooler with lows ranging from the upper 30s to
mid/upper 40s northwest to southeast. Readings look to be above
thresholds for frost which is a warmer trend than models indicated
a couple of days ago.

Easter Sunday is looking dry and mild for most areas. Still
monitoring the rain potential for north central Kansas with
progression of shortwave trough, but expect there will be a sharp
gradient for areas of rain vs no rain given the drier air to the
north. Have maintained small chances for rain showers in our
south.

.LONG TERM...(Sunday night through Saturday)
Issued at 319 PM CDT Sat Apr 15 2017

The forecast dries out Sunday night and through the day Monday.
Increasing southerly low level flow draws moisture north Monday,
with chances for storms returning Monday night in a warm air
advection regime ahead of an approaching shortwave trough with
lift enhanced by a strengthening low level jet and we could see a
strong elevated storm. Precipitation chances linger into the day
Tuesday until a cold frontal passage scours moisture to the east.

In a progressive pattern, a system moving out of the north central
Rockies will bring additional precipitation chances late Tuesday
night and Wednesday. Thursday is still looking dry, then models
diverge on timing/track of an upper low across the southern plains
into Kansas. If the slower, ECMWF solution verifies we could see a
decent swath of rain across Kansas into southern Nebraska Friday
into Saturday morning. It's hard to pinpoint this far out especially
with the more progressive GFS, so did not deviate from ensembles
with intermittent precipitation chances.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening)
Issued at 626 PM CDT Sat Apr 15 2017

VFR conditions are expected through the period with only passing
mid/high level clouds anticipated at either terminal. Expect
northerly winds this evening to gradually shift and become more
easterly during the day tomorrow as an area of surface high
pressure slides into the Missouri river valley.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Rossi
Hazardous weather outlook, Apr 15, 3:33 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
333 PM CDT Sat Apr 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
333 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

A strong to severe thunderstorm is possible this evening for
locations along and south of a line from Osceola to Alma,
Nebraska. The storms will be capable of producing hail to the size
of quarters and wind gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain and thunderstorms are likely across most of the area Monday
evening into Tuesday morning.

Tuesday afternoon should be dry, but there is another chance for
thunderstorms Tuesday night through Wednesday night. After a dry
day on Thursday, chances for thunderstorms return Thursday night
and continue through Saturday, especially across north central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a few hours this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 15, 6:52 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
652 PM CDT SAT APR 15 2017

KSZ017-018-160015-
Rooks KS-Osborne KS-
652 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROOKS AND WEST
CENTRAL OSBORNE COUNTIES UNTIL 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Woodston, or 25 miles north of Emmeram, moving east at
20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of east central Rooks
and west central Osborne Counties.

LAT...LON 3934 9918 3939 9904 3946 9892 3928 9884
      3925 9915
TIME...MOT...LOC 2352Z 251DEG 16KT 3932 9907

Rossi
Special weather statement, Apr 15, 7:14 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
714 PM CDT SAT APR 15 2017

KSZ018-160045-
Osborne KS-
714 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE COUNTY UNTIL 745
PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Alton, or 28 miles northeast of Emmeram, moving east
at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Osborne and Downs.

LAT...LON 3923 9903 3940 9903 3955 9849 3926 9849
TIME...MOT...LOC 0014Z 258DEG 16KT 3933 9890

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:14 PM CDTSpecial Weather StatementGIDOsborne31 min
Apr 15, 8:10 PM CDTSpecial Weather StatementGIDOsborne35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.